Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 10, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 9, 1997, 8:04 PM CDT for Reeves County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 9, 1997, 8:04 PM CDT (01:04 UTC)
- Expired
- Apr 9, 1997, 8:50 PM CDT
- In force
- 46 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 158 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 450 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 399 m²/s²
- 0-3 km storm-relative helicity
- 505 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 100104 RRA SVRMAF TXC389-100150- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 804 PM CDT WED APR 9 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 850 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...NORTHEASTERN REEVES COUNTY AT 802 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 14 MILES SOUTHWEST OF MENTONE OR 14 MILES NORTH OF TOYAH MOVING NORTHEAST AT 30 MPH. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOtR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. $$ PENDERGRAST/BOYD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:53 PM CDT, 5 hours 11 minutes earlier.
Area forecast discussion, Apr 9, 2:53 PM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 252 PM CDT WED APR 9 1997 ATMOSPHERE IS BECOMING INCREASINGLY UNSTABLE ACROSS THE SWRN AREAS WHERE CLOUDS HAVE DISSIPATED ALLOWING FOR GOOD SURFACE HEATING. ADAP INDICATES TO LI'S TO MINUS 4 CROSSING THE RIVER IN THE MARFA PLATEAU AREA. THIS TREND IS SUPPORTED BY 12Z FCST SOUNDINGS FOR MRF WITH CAPE IN EXCESS OF 1500 J/KG AND LI'S TO MINUS 6...HOWEVER PRESENCE OF CAP MAY INHIBIT DEVELOP ACROSS THE RGN (SEE SWODY1). NONETHELESS WOULDN'T BE TOO SURPRISED TO SEE A FEW TSTMS DEVELOP THIS AFTERNOON. OTHERWISE MOST OF THE AREA REMAINS SOCKED IN WITH LOW CLOUDS AND FOG AS LOW LEVEL WAA ALOFT THE COLD SURFACE AIRMASS IS PROVIDES LIFT. MODELS ARE DOING A TERRIBLE JOB OF HANDLING THE COLD AIR IN PLACE ACROSS THE PB AND WILL NOT PLACE MUCH FAITH IN THEM...MORE CONFIDENT IN FIELDS FROM 85H ON UP. BASED DEVELOPMENT OF LLJ AND WAA PATTERN EXPECT MSTR TO CONTINUE TO INCREASE ACROSS THE AREA TONIGHT AND EXPECT TEMPERATURES TO INCREASE WITH THE LOW TEMPERATURES POSSIBLY OCCURRING AROUND MIDNIGHT. ATMOSPHERE PROGGED TO BECOME SLIGHTLY UNSTABLE ACROSS THE RGN AS MID LEVEL LR'S STEEPEN AS MSTR INCREASES. SWODY1 STILL OUTLOOKS PART OF THE PB WITH A SLGHT RISK OF SVR TONIGHT. THIS POTENTIAL WILL HAVE TO BE WATCHED AS ETA DEVELOPS AN AREA OF UPPER DIVERGENCE ACROSS THE NRN CWA BY MIDNIGHT. THIS COMBINED WITH THE PRESENCE OF THE LLJ AND ASSOCD WARM MOIST ADVECTION AS WELL AS STEEPENING LR'S SUGGEST THE POTENTIAL. AGREE WITH LBB TO HOLD OFF ON MENTION OF SVR ATTM AS THERE ARE STILL SOME UNCERTAINTIES IN REGARDS TO MODELS. TMRW MAY TURN OUT TO BE INTERESTING CONVECTIVELY SPEAKING AS WELL. AS UPPER TROF TO THE W APPROACHES MID LEVEL SW-W FLOW SHOULD DEVELOP ENHANCING THE DEVELOPMENT OF THE DRYLINE ACROSS ERN NM AND W TX. WITH LOW CLOUDS BREAKING DURING THE AFTERNOON SURFACE HEATING SHOULD COME INTO PLAY AND WITH CAPES TO 1600 J/KG AND LI'S FROM MINUS 4 TO 6 IT COULD BE INTpERESTING. MAF 46/74 30/30 CNM 45/76 20/10 MRF 43/76 20/10 P07 50/74 20/30 MURDOCH/YOUNG
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 7:36 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 34 min |
| Apr 9, 9:41 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 49 min |
| Apr 10, 4:10 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 65 min |
| Apr 10, 5:14 PM CDT | Tornado Warning | MAF | Gaines | 36 min |
| Apr 10, 5:28 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 57 min |
| Apr 10, 5:50 PM CDT | Tornado Warning | MAF | Dawson | 60 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.